Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 15, NWS Mobile, AL

April 5, 2022Okaloosa County, Florida

NWS Mobile, AL issued this flash flood warning at Apr 5, 2022, 1:37 PM CDT for Okaloosa County, Florida. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2022, 1:37 PM CDT (18:37 UTC)
Expired
Apr 5, 2022, 3:06 PM CDT
In force
89 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 58 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

670 
WGUS54 KMOB 051837
FFWMOB
FLC091-060045-
/O.NEW.KMOB.FF.W.0015.220405T1837Z-220406T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
137 PM CDT Tue Apr 5 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Southeastern Okaloosa County in northwestern Florida...

* Until 745 PM CDT Tuesday.

* At 137 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 1 
  to 3 inches in 1 hour. Additional rainfall amounts of 1 to 4 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wright, Fort Walton Beach, Niceville, Destin, Eglin AFB, 
  Valparaiso, Mary Esther, Lake Lorraine, Ocean City, Shalimar, 
  Cinco Bayou, Eglin Village, Longwood, Postil and Seminole.

Rain has not started across portions of the warned area; however, 
will begin shortly with extremely heavy rain rates over notoriously 
poor drainage areas. This coupled with likely training storms will 
likely result in flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3046 8669 3049 8667 3052 8656 3055 8643
      3053 8639 3045 8639 3046 8638 3039 8638
      3040 8639 3037 8639 3039 8659 3039 8674

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

Black
1 follow-up statement
585 
WGUS74 KMOB 052006
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
306 PM CDT Tue Apr 5 2022

FLC091-052016-
/O.CAN.KMOB.FF.W.0015.000000T0000Z-220406T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Okaloosa FL-
306 PM CDT Tue Apr 5 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN OKALOOSA 
COUNTY...

Flood waters have receded. The heavy rain has ended. Please continue 
to heed any additional information from local officials.

LAT...LON 3046 8669 3049 8667 3052 8656 3055 8643
      3053 8639 3045 8639 3046 8638 3039 8638
      3040 8639 3037 8639 3039 8659 3039 8674

$$

Black

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 12:37 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 5, 12:37 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Mobile AL
1237 PM CDT Tue Apr 5 2022

.NEAR TERM /Now Through Wednesday/...Before noontime, a squall line is
moving south across the forecast area. With the line moving into an
area of 1500J/kg and Effective Bulk Shear Values values around 55kt,
the ingredients for continued strong to severe storms is expected.
Add in 0-1km helicities around 250 m^2/s^2 and embedded tornadoes
are possible. The line has become more organized in its structure as
it moves south, with south-southwesterly deep layer flow having a
significant cross line component, that when added to precipitable
h20 values of 1.7"-1.9", is creating torrential rainfall rates.
The more progressive speed of the line and dry conditions is
helping to temper, but not eliminate water issues. This line is
expected to slow as it moves to and south of the coast as the
driving upper dynamics move off and flow feeding the line becomes
more southwest to west and parallel with the line. The risk of
damaging storm will decrease, but not go way quite yet. With the
efficient rainers slowing, there being a better chance of
training cells, water issues will increase.

Tonight, the squall line will eventually stall over the northern
Gulf, helping to provide the focus for showers and thunderstorm
south of I-65 overnight. A night of above seasonal temperatures
continues, with temperatures bottoming out in the mid 60s to near
70.

Wednesday, the stalled surface will help to provide the focus for
convection formation as temperature rise. Temperatures rising into
the low to mid 80s will bring MLCapes rising into the 2000-2500J/kg
range. Wind shear values are very modest, with Bulk Shear Values
around 30-35kts and 0-1km helicities around 100m^2/s^2. Add in a
weak shortwave moving along the northern Gulf Coast helping to
provide some mid level destabilization and strong to marginally
severe storms are again possible. Helping to limit timing to late
morning and afternoon hours is a low level inversion centered around
850mb. The day's storms will have a hard time getting going until
this cap erodes. Large hail will be possible, with mid level
lapse rates of 7-7.5C/km indicated on the model soundings. /16

&&

.AVIATION...
18Z issuance...Mid level MVFR or higher conditions were noted
across the area outside of a southward moving line of eastward
moving thunderstorms. LIFR/IFR conditions were noted in the
thunderstorms containing very heavy rain, frequent lightning and
locally stronger and variable winds. This line will continue to
sag south to the coast into the early afternoon hours, affecting
area TAF sites from 18z to 23z before easing. Weak isentropic
upglide and a very moist airmass combined with southwesterly flow
of 5-10 knots will bring IFR level CIGS, maybe local fog formation
with the winds decrease. Thursday, as the stratus deck begins to
break up and the area heats, another round of showers and
thunderstorms is possible from late morning into the afternoon
hours. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CDT this evening for ALZ059-261>266.

     High Rip Current Risk through Thursday afternoon for ALZ265-266.

     High Surf Advisory until midnight CDT tonight for ALZ265-266.

FL...Wind Advisory until 6 PM CDT this evening for FLZ201>206.

     High Rip Current Risk through Thursday afternoon for FLZ202-204-
     206.

     High Surf Advisory until midnight CDT tonight for FLZ202-204-206.

MS...Wind Advisory until 6 PM CDT this evening for MSZ078-079.

GM...Small Craft Advisory until 10 PM CDT this evening for GMZ650-655-
     670-675.

     Small Craft Advisory until 4 PM CDT this afternoon for
     GMZ630>636.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Apr 5, 12:21 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1221 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     TORNADO          3 NE COFFEEVILLE        31.80N 88.05W
04/05/2022                   CLARKE             AL   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A REPORT OF DAMAGE
            TO A HOME ON ICE PLANT ROAD. LIKELY TORNADO
            DAMAGE. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Apr 5, 12:29 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1229 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     TSTM WND DMG     1 SSW AQUILLA           31.70N 88.43W
04/05/2022                   WASHINGTON         AL   EMERGENCY MNGR

            ROOF DAMAGE TO SEVERAL CHICKEN HOUSES.

&&

JFB
Local storm report, Apr 5, 12:44 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1244 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     TSTM WND DMG     1 S PINE HILL           31.97N 87.58W
04/05/2022                   WILCOX             AL   EMERGENCY MNGR

            WILCOX COUNTY EMERGENCY MANAGEMENT AGENCY
            RELAYED A REPORT OF TREES DOWN ON CR 9 NEAR
            PINE HILL. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Apr 5, 1:01 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
101 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     TSTM WND DMG     2 ENE COY               31.90N 87.44W
04/05/2022                   WILCOX             AL   EMERGENCY MNGR

            WILCOX COUNTY EMERGENCY MANAGEMENT AGENCY
            REPORTS TREES DOWN AT CAMDEN BYPASS AND DEES
            & PACKER ROAD.

&&
Local storm report, Apr 5, 1:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
112 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     GROVE HILL              31.71N 87.77W
04/05/2022                   CLARKE             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE GROVE HILL AREA.

&&

JFB
Local storm report, Apr 5, 1:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
128 PM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 AM     TSTM WND DMG     2 N PETREY              31.88N 86.21W
04/05/2022                   CRENSHAW           AL   EMERGENCY MNGR

            CRENSHAW COUNTY EMA REPORTS STRUCTURAL
            DAMAGE TO A CHURCH NEAR SHADY GROVE RD AND
            LAPINE HWY. TIME ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:22 AM CDTHigh Surf AdvisoryMOBEscambia, Okaloosa, Santa Rosa20 hr
Apr 5, 10:02 AM CDTWind AdvisoryMOBEscambia, Okaloosa, Santa Rosa5 hr
Apr 5, 12:41 PM CDTSevere Thunderstorm WarningMOBOkaloosa34 min
Apr 5, 1:04 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBOkaloosa, Santa Rosa26 min
Apr 5, 1:21 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBOkaloosa, Santa Rosa39 min
Apr 5, 1:57 PM CDTSpecial Weather StatementMOBOkaloosa33 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.